特異な嚥下障害を来した統合失調症の1例 [in Japanese] Progressive Dysphagia with Peculiar Laryngeal Movement Induced by Tardive Dystonia [in Japanese]
Access this Article
Search this Article
Recently, patients receiving the long-term administration of typical antipsychotics have been recognized to be at risk of developing intractable tardive dystonia. A 44-year-old man was referred to our hospital because of progressive dysphagia for about 5 years. He had received several typical antipsychotic medications since at age of 24 years for the treatment of chronic schizophrenia. The patient had been suffering from an abnormal sensation in his throat and progressive dysphagia for five years, and nasal escape on deglutition for one year. A videotape recorder esophagopharyngography revealed that his larynx was positioned low, at the level of the 6th cervical vertebra, before swallowing, and was not elevated but rather descended to the level of the 7th vertebra upon swallowing. When the larynx was in this lower position, a small amount of swallowed material was transported to the esophagus. The remaining material in the pyriform sinus overflowed into the laryngeal cavity and lower airway after swallowing. However, the patient was able to eat with ease when he was with a girl friend, eating in a restaurant, and was hungry. The peculiar downward movement of the larynx was not observed during speech production, only during deglutition. Based on these findings, we suspected that his peculiar swallowing disorder might have been induced by tardive dystonia arising from the long-term administration of typical antipsychotics.
- Nippon Jibiinkoka Gakkai Kaiho
Nippon Jibiinkoka Gakkai Kaiho 109(11), 785-788, 2006-11-20
The Oto-Rhino-Laryngological Society of Japan, Inc.